Anti-NMDA receptor encephalitis: A cause of acute psychosis and catatonia

0Citations
Citations of this article
79Readers
Mendeley users who have this article in their library.
Get full text

Abstract

Anti-N-methyl-D-aspartate receptor (anti-NMDAR) encephalitis is a newly described form of encephalitis associated with prominent psychiatric symptoms at onset. Recognition of the symptom complex is the key to diagnosis. Most patients with anti-NMDAR encephalitis develop a multistage illness that progresses from initial psychiatric symptoms to memory disturbance, seizures, dyskinesia, and catatonia. Psychiatric manifestations include anxiety, mania, social withdrawal, and psychosis (i.e., delusions, hallucinations, disorganized behavior). The disorder is more common in females (80%), in approximately half of whom it is associated with an underlying ovarian teratoma. Treatment involves immunosuppression, with steroids and intravenous immunoglobulin considered first line. The disorder is particularly relevant to psychiatrists, because most patients are initially seen by psychiatric services. Psychiatrists should consider anti-NMDAR encephalitis in patients presenting with psychosis as well as dyskinesia, seizures, and/or catatonia, especially if there is no history of a psychiatric disorder. We present the case of a 37-year-old woman who demonstrated many of the key clinical features of this potentially treatable disorder. Copyright © 2013, Lippincott Williams & Wilkins.

Cite

CITATION STYLE

APA

Ryan, S. A., Costello, D. J., Cassidy, E. M., Brown, G., Harrington, H. J., & Markx, S. (2013). Anti-NMDA receptor encephalitis: A cause of acute psychosis and catatonia. Journal of Psychiatric Practice, 19(2), 157–161. https://doi.org/10.1097/01.pra.0000428562.86705.cd

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free